Alert archive / New York / Winter Weather Advisories in 2017
Winter Weather Advisory 27, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Dec 14, 2017, 12:45 PM EST for 4 counties in New York. It took effect at Dec 15, 2017, 11:00 AM EST. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2017, 12:45 PM EST (17:45 UTC)
- In effect from
- Dec 15, 2017, 11:00 AM EST
- Expired
- Dec 16, 2017, 3:56 PM EST
- In force
- 29 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Erie County, NY, Niagara County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 35 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 14, 11:23 AM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Dec 14, 11:23 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1123 AM EST Thu Dec 14 2017
.SYNOPSIS...
Today will be another chilly day as high pressure moves into the
Ohio Valley. Another system will bring more lake effect snow to
some areas Friday and Saturday. Then high pressure returns
Saturday night and Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
There are some lingering lake effect snow showers in the
northwest flow behind departing low pressure. These will be hit
and miss snow showers with any accumulations rather localized
depending on upstream lake feeder bands. These will diminish
through early afternoon with the arrival of drier air.
High pressure will move into the Ohio Valley tonight and weak
warm air advection will occur aloft causing lapse rates to
weaken some. The mean wind will continue to back more and allow
a convergent flow to develop on the lakes. As a result lake
effect snow will redevelop early this evening. This should
result in light to moderate accumulations east of Lake Erie,
but given the longer fetch down Lake Ontario expect localized
snowfall amounts of 3 to 6 inches. Mesoscale guidance suggests
this will most likely be in Oswego county, probably along the
immediate lakeshore due to diminishing winds. This is a
challenging forecast due to the light winds and localized
nature of the snow.
The cold will continue today through tonight with temperatures well
below normal.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A sharp mid-level trough with embedded shortwave will be found over
the Great Lakes Friday morning with a clipper over the Michigan U.P.
Through the day Friday the trough axis will cross the eastern Great
Lakes with the clipper tracking east of Georgian Bay. Boundary layer
flow will quickly back to the southwest ahead of the clipper. This
will shift weak lake effect snow bands northward with crossing
Buffalo and Watertown metro areas during the morning commute. The
bands should park across Grand Island to Niagara county off Lake
Erie and the Saint Lawrence River Valley off Lake Ontario by midday.
The transient nature of the snow bands will keep significant
accumulations from occuring with perhaps Advisory level snowfall
totals at best.
Incoming colder air aloft behind the clipper and mid-level trough
will help to strengthen lake snow bands Friday afternoon into Friday
night as lake-induced equilibrium levels rise to about 15K feet. As
winds veer behind the clipper expect the snow bands to sweep rather
quickly south across Buffalo and into the western Southern Tier off
Lake Erie and south across Watertown to the Tug Hill off Lake
Ontario Friday evening perhaps impacting the evening commute. The
bands look to be quite strong they move south with high snowfall
rates greater than an inch per hour possible. This event may
eventually need headlines and a watch was considered, but the
relatively fast band motion leaves some uncertainty to possible snow
totals locking in on any particular location. Will continue to
mention in the Hazardous Weather Outlook. Outside of the lake bands,
the clipper and passing mid-level trough axis will likely bring a
light synoptic snow of an inch or less. Will not as cold as
Thursdays temps, we will remain below normal on Friday with highs in
the low to mid 20s although gusty winds associated with the pressure
gradient will create wind chills in the teens during the day. Lows
will run in the teens to around 20 Friday night with wind chills in
the single digits.
On Saturday, arctic high pressure will build south into the Great
Lakes which will weaken lake effect snow bands east of the lakes.
00z GFS/EC models both show a channeled area of moisture along the
850mb temp gradient stretching from Wisconsin to western PA. Weak
isentropic lift may bring the potential for a narrow band of
synoptic snow which has led to adding in chance POPs through the day
mainly toward the western Southern Tier. Mid-level ridging and lower
level warm advection over the eastern Great Lakes will promote a dry
forecast Saturday night. Temps Saturday look to reach again into the
mid 20s then dipping down into the teens to single digits Saturday
night. Winds will be lighter Saturday with wind chills running in
the teens.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As we move through the weekend and into the early part of next week,
all indications are that the upstream blocking that has led to the
longwave troughing and cold weather across our region will break
down, allowing for a mild Pacific airmass to wash across the
northern tier of the country. In addition, by Sunday, high pressure
sliding across the southeastern U.S. will allow for southerly return
flow to develop across the East, pushing a warm front towards the
lower Great Lakes by Sunday night.
While Sunday should remain largely dry and still on the cool side,
with highs ranging from the 20s in the North Country to the mid 30s
along the PA border, we will see a chance for some light snow Sunday
night as the warm front lifts towards the forecast area.
Temperatures will climb above freezing, into the mid to upper 30s
Monday as warm air surges northwards into the Great Lakes. We will
see a chance for rain and snow showers as a wave riding along the
warm frontal boundary crosses the region Monday or Monday night,
depending on model timing. The warmth lasts into Tuesday, with
temperatures approaching the 40 degree mark before a stronger
clipper brings at least a temporary return to colder temperatures
with a potential for lake effect snows by Tuesday night.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Light snow will taper off through early afternoon with
lingering MVFR and localized IFR conditions in lake enhanced
bands. Impacts will be brief and difficult to forecast in the
northwest flow.
More lake effect snow will develop late this afternoon and
tonight, but will be localized. This may briefly impact JHW
through tonight, but is unlikely to impact other TAF sites.
Outlook...
Friday through Saturday...Mainly VFR except lake effect snow showers
will briefly impact terminal locations with IFR or lower conditions
possible.
Saturday night through Monday...Mainly VFR. A chance of snow showers
Monday.
&&
.MARINE...
A clipper low will move away from the lakes this morning. N-NW winds
will increase and small craft conditions are expected today. Winds
and waves may briefly drop off early Friday but winds will increase
with another system late Friday into Saturday with more small craft
headlines likely.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 4 PM this afternoon to 7 AM EST
Friday for NYZ006.
MARINE...Small Craft Advisory until 7 AM EST Friday for LOZ043>045.
Small Craft Advisory until 1 AM EST Friday for LOZ042.
&&
SYNOPSIS...APFFEL/HSK
NEAR TERM...APFFEL/HSK
SHORT TERM...SMITH
LONG TERM...WOOD
AVIATION...APFFEL/HSK
MARINE...APFFEL/HSKHazardous weather outlook, Dec 14, 12:45 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1245 PM EST Thu Dec 14 2017 NYZ007-008-151745- Jefferson-Lewis- 1245 PM EST Thu Dec 14 2017 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>005-011-013-014-021-151745- Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Livingston-Ontario- Allegany- 1245 PM EST Thu Dec 14 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-151745- Niagara- 1245 PM EST Thu Dec 14 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM TO 10 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-151745- Oswego- 1245 PM EST Thu Dec 14 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST FRIDAY... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-151745- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 1245 PM EST Thu Dec 14 2017 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-151745- Northern Erie- 1245 PM EST Thu Dec 14 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 1 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-151745- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1245 PM EST Thu Dec 14 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
In the hours before
Local storm report, Dec 14, 8:32 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
832 AM EST THU DEC 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW ENE WEST CARTHAGE 43.97N 75.62W
12/13/2017 M4.0 INCH JEFFERSON NY COCORAHS
24-HOUR SNOWFALL.
0430 AM SNOW 1 NW CONSTABLEVILLE 43.58N 75.45W
12/14/2017 M4.0 INCH LEWIS NY COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW SILVER CREEK 42.53N 78.16W
12/14/2017 M4.0 INCH WYOMING NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0600 AM SNOW 1 SSE SILVER CREEK 42.53N 79.16W
12/14/2017 M4.0 INCH CHAUTAUQUA NY COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW 4 SSE LACONA 43.60N 76.04W
12/14/2017 M3.6 INCH OSWEGO NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW LITTLE VALLEY 42.25N 78.81W
12/14/2017 M4.0 INCH CATTARAUGUS NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW BENNETTS BRIDGE 43.52N 75.95W
12/14/2017 M16.0 INCH OSWEGO NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW ESE HAMBURG 42.72N 78.83W
12/14/2017 M3.6 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW WEST BLOOMFIELD 42.88N 77.53W
12/14/2017 M3.5 INCH ONTARIO NY CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1701873
EVENT NUMBER BUF1701874
EVENT NUMBER BUF1701875
EVENT NUMBER BUF1701876
EVENT NUMBER BUF1701877
EVENT NUMBER BUF1701878
EVENT NUMBER BUF1701879
EVENT NUMBER BUF1701880
EVENT NUMBER BUF1701881
JAMLocal storm report, Dec 14, 12:21 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1221 PM EST THU DEC 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 WNW ROCHESTER 43.20N 77.70W
12/14/2017 M3.5 INCH MONROE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW FULTON 43.30N 76.39W
12/14/2017 M7.1 INCH OSWEGO NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0730 AM SNOW 1 W COLDEN 42.65N 78.71W
12/14/2017 M3.5 INCH ERIE NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0800 AM SNOW CATTARAUGUS 42.32N 78.87W
12/14/2017 M3.5 INCH CATTARAUGUS NY HADS
24-HOUR SNOWFALL.
0800 AM SNOW PERRYSBURG 42.46N 79.00W
12/14/2017 M6.7 INCH CATTARAUGUS NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0839 AM SNOW 1 NNE FRANKLINVILLE 42.34N 78.45W
12/14/2017 M3.8 INCH CATTARAUGUS NY COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1701882
EVENT NUMBER BUF1701883
EVENT NUMBER BUF1701884
EVENT NUMBER BUF1701885
EVENT NUMBER BUF1701886
EVENT NUMBER BUF1701887
JAMThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 11:03 AM EST | Winter Weather Advisory | BUF | Oswego | 20 hr |
| Dec 14, 12:45 PM EST | Winter Storm Watch | BUF | Cattaraugus, Chautauqua, Erie, Jefferson, Lewis, Oswego and 1 more | 15 hr |
Nearby
Winter Weather Advisories in New York, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.